Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 9, 2021Perry County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 9, 2021, 4:04 PM EDT for Perry County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:04 PM EDT (20:04 UTC)
Expired
Jul 9, 2021, 4:30 PM EDT
In force
26 min
Issued by
NWS State College, PA

County Perry County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS81 KCTP 092004
SPSCTP

Special Weather Statement
National Weather Service State College PA
404 PM EDT Fri Jul 9 2021
 
PAZ028-056-057-092030-
Perry PA-Juniata PA-Dauphin PA-
404 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
DAUPHIN COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Newport, New Buffalo, Ickesburg, Liverpool, Halifax,
Thompsontown and Millerstown.

LAT...LON 4059 7731 4065 7696 4064 7694 4063 7695
      4061 7692 4043 7692 4043 7736
TIME...MOT...LOC 2003Z 263DEG 27KT 4054 7723 

$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:54 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 2:54 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
254 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak cold front closing in on the Route 219 corridor in
Western PA this midday hour will push east across the Central
Mountains and Susq Region this afternoon and early this evening
bringing scattered to numerous showers and isolated
thunderstorms.

Drier and slightly cooler air will move in for Saturday. Expect
the mugginess to return on Sunday and persist through much of
next week, with rounds of afternoon and evening thunderstorms
Sunday through Tuesday, some of which could contain gusty winds
and locally heavy rain.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
Surface cold front extending from near KBFD south-southwest to
just west of KDUJ and KLBE at 1530Z will be sliding east across
our CWA this afternoon through early this evening. Extensive
stratus earlier today has kept CAPE relatively in check so far,
but expect sfc based CAPE values to rise by another approx 500
j/kg this afternoon with values topping out around 2000 j/kg in
some places across the Central Ridge and Valley/Susq Region this
afternoon.

Numerous showers and isolated strong to possibly severe TSRA
will be found across the eastern half of our CWA between 20Z Fri-
02Z Sat with the target area for the most robust updrafts (and
DCAPE AOA 1000 j/kg) being near and to the SE of I-81 in South-
Central PA. This coincides with SPC's MRGL outlook area.

Mid to late afternoon high temps today won't be far off
yesterday's numbers, and we're still pretty muggy. NAM/3KM NAM
and many CAMs crank the CAPEs to 1000-1550 J/KG for the eastern
half of the area in the aftn before and along the cfropa.

Thus, we wouldn't be surprised to see one or two of the TSRA
get pretty tall (35-40kft) and make gusty wind and/or small
hail. Chatted to SPC and they will most likely expand the MRGL
risk back into the eastern part of CTP CWA with the next update.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH SUNDAY/...
An area of high pressure and associated drier post-frontal
airmass should provide fair/dry weather tonight and through the
day on Saturday. Min/Max temps will be near to slightly below
daily climo for early July. The humidity will be much lower than
lately. Just an isolated shower is possible in the aftn to the
NE of IPT at the base of a minor upper trough.

The humidity starts to rise late Sat night as clouds and a few
SHRA move in from the SW on WAA aloft. The warm front should
arrive in the srn counties by Sunday morning. Mins will hold in
the m50s N and m-u60s around Harrisburg.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
An upper level low and surface warm front will advance
northward through PA during the day Sunday prompting convection.
Storms may liner into Sunday night, followed by more periods of
afternoon showers and storms until Tuesday.

We will be on the NW fringe of an upper level ridge and
associated increase in heat and humidity once again, though this
time the heat will be tempered by some bouts of showers and
TSRA and somewhat lower Mid level heights and thicknesses.
Showers and storms may produce locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).

By the end of the week, a series of shortwaves will slide
through our area under quasi-zonal upper level flow. The weekend
seems to show improvement from the wet and humid pattern, but
there is a lot of uncertainty that far out in time.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A cold front will push east through the airfields and bring
a few showers/t-storms this afternoon/early evening with cigs
trending MVFR to VFR over the western 1/2 of the airspace
through early to mid afternoon, before drier air advects in from
the NW and helps to erode and lift the cloud bases up a few KFT.

Low cigs and fog are probable over the western 1/3 of the
airspace late tonight into early Saturday morning.

Outlook...

Sat...AM low cigs psbl wrn 1/3. Bcmg VFR. Spotty PM shower
possible north.

Sun-Tue...Scattered showers and t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...DeVoir/Dangelo/Steinbugl
LONG TERM...Lambert/Wagner
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 9, 11:41 AM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1141 AM EDT Fri Jul 9 2021

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-101545-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-042-046-049>053-056>059-063>066-101545-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon into early the evening as a weak
cold front pushes east across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 9, 3:36 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
336 PM EDT Fri Jul 9 2021

PAZ027-028-050-056-092000-
Perry PA-Juniata PA-Mifflin PA-Snyder PA-
336 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...
MIFFLIN...AND SNYDER COUNTIES UNTIL 400 PM EDT...

At 336 PM EDT, Doppler radar indicated a strong thunderstorm near
Lewistown, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Richfield, Juniata Terrace, Mexico, Alfarata, Walnut,
Mifflintown, Port Royal, Thompsontown, Millerstown, Mifflin,
Maitland, East Salem and Wagner.

LAT...LON 4052 7757 4065 7760 4074 7714 4051 7709
TIME...MOT...LOC 1936Z 264DEG 31KT 4059 7749

Evanego
Special weather statement, Jul 9, 3:49 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT Fri Jul 9 2021

PAZ065-092015-
York PA-
349 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 415
PM EDT...

At 349 PM EDT, Doppler radar indicated a strong thunderstorm over
Parkville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hanover, Parkville, Red Lion, Shrewsbury, Codorus, Stewartstown, Glen
Rock, Pennville, Jacobus, Cross Roads, Railroad, Loganville,
Winterstown, Seven Valleys, Felton and Glenville.

LAT...LON 3972 7700 3983 7700 3990 7656 3972 7656
TIME...MOT...LOC 1949Z 264DEG 28KT 3977 7694

Evanego
Special weather statement, Jul 9, 4:02 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT Fri Jul 9 2021

PAZ037-041-042-092030-
Sullivan PA-Northern Lycoming PA-Tioga PA-
402 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN...NORTHERN
LYCOMING...AND TIOGA COUNTIES UNTIL 430 PM EDT...

At 401 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ralston, Buttonwood and Liberty.

LAT...LON 4160 7687 4158 7676 4144 7673 4147 7715
      4159 7714 4161 7688
TIME...MOT...LOC 2001Z 263DEG 22KT 4154 7707

Evanego
Special weather statement, Jul 9, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Fri Jul 9 2021

PAZ028-056-057-092030-
Perry PA-Juniata PA-Dauphin PA-
404 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
DAUPHIN COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Newport, New Buffalo, Ickesburg, Liverpool, Halifax,
Thompsontown and Millerstown.

LAT...LON 4059 7731 4065 7696 4064 7694 4063 7695
      4061 7692 4043 7692 4043 7736
TIME...MOT...LOC 2003Z 263DEG 27KT 4054 7723

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:36 PM EDTSpecial Weather StatementCTPJuniata24 min
Jul 9, 3:49 PM EDTSpecial Weather StatementCTPYork26 min
Jul 9, 4:02 PM EDTSpecial Weather StatementCTPLycoming28 min
Jul 9, 4:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Lebanon, Perry, Schuylkill74 min
Jul 9, 4:21 PM EDTSpecial Weather StatementCTPYork24 min
Jul 9, 4:49 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon56 min
Jul 9, 5:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York81 min
Jul 9, 6:13 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Jul 9, 6:22 PM EDTSpecial Weather StatementCTPYork38 min
Jul 9, 6:41 PM EDTSpecial Weather StatementCTPSchuylkill49 min
Jul 9, 7:00 PM EDTSpecial Weather StatementCTPLancaster30 min
Jul 9, 7:16 PM EDTSpecial Weather StatementCTPTioga29 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.